Alert archive / Massachusetts / Flash Flood Warnings in 2023
Flash Flood Warning 14, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Jul 4, 2023, 4:03 PM EDT for Bristol County, Plymouth County, Massachusetts; Newport County, Rhode Island. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2023, 4:03 PM EDT (20:03 UTC)
- Expired
- Jul 4, 2023, 5:32 PM EDT
- In force
- 89 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bristol County, MA, Plymouth County, MA, Newport County, RI
The radar
The Boston radar (KBOX), 35 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
319
WGUS51 KBOX 042003
FFWBOX
MAC005-023-RIC005-042315-
/O.NEW.KBOX.FF.W.0014.230704T2003Z-230704T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
403 PM EDT Tue Jul 4 2023
The National Weather Service in Norton has issued a
* Flash Flood Warning for...
Southeastern Bristol County in southeastern Massachusetts...
Southern Plymouth County in southeastern Massachusetts...
Eastern Newport County in Rhode Island...
* Until 715 PM EDT.
* At 403 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. The expected rainfall rate is 1 to 2 inches in less
than 1 hour. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
New Bedford, Fall River, Plymouth, Dartmouth, Marion,
Middleborough, Wareham, Bourne, Portsmouth, Fairhaven, Tiverton,
Westport, Kingston, Carver, Lakeville, Acushnet, Freetown,
Mattapoisett, Rochester and Little Compton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4188 7083 4197 7078 4195 7058 4185 7047
4178 7059 4176 7063 4176 7062 4144 7117
4164 7122
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
HF1 follow-up statement
593
WGUS71 KBOX 042132
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
532 PM EDT Tue Jul 4 2023
MAC005-023-RIC005-042142-
/O.CAN.KBOX.FF.W.0014.000000T0000Z-230704T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bristol MA-Plymouth MA-Newport RI-
532 PM EDT Tue Jul 4 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN BRISTOL,
SOUTHERN PLYMOUTH AND EASTERN NEWPORT COUNTIES...
Although some rain was still falling...the torrential showers and
thunderstorms that resulted in the earlier flash flooding have
pushed south of the region. Runoff may continue to result in
residual flooding especially near small streams and creeks.
LAT...LON 4188 7083 4197 7078 4195 7058 4185 7047
4178 7059 4176 7063 4176 7062 4144 7117
4164 7122
$$
HFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:00 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 4, 3:00 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
300 PM EDT Tue Jul 4 2023
.SYNOPSIS...
Warm and muggy weather will continue this afternoon. A final round
of showers and thunderstorms continues into the evening, especially
along an south of the Mass Pike. Torrential rainfall will elevate
the risk for urban and street flooding as well as cause sharp rises
on rivers and creeks. Trending drier for Wednesday and Thursday, but
hot and humid with heat indices possibly reaching into the lower to
middle 90s.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Flash flooding continues in northern Connecticut where a training
line of storms has formed along a stationary boundary, dropping 2-3
inches of rain in the last few hours with rainfall rates of 1 to 2
inches of rain an hour. This combined with the rain over the last
few days has primed rivers for flooding as well. Dual-pol rainfall
estimates portions of CT to have received 6 to 9 inches of rain the
last 48 hours. The boundary is extending from a surface low over
western CT that won't move much over the next few hours so this
afternoon will be the peak for the threat of flash flooding and
river flooding in the vicinity of that boundary where moisture
convergence is maximized. Neighborhood probabilities from the HREF
continue to indicate 1-2 inches of rain likely across CT/RI/eastern
MA in the next few hours; this makes sense as the environment
remains favorable with PWATs over 2 inches and warm cloud depths all
in the axis of highest instability (2500 J/kg of CAPE over CT). As
the boundary sinks southeast this evening showers and convection
should move offshore by sundown boding well for any outdoor
activities mid-late evening. One hiccup though may be the return of
low clouds and fog that look to move onshore following the rain.
Tonight once the convection exits it will leave a dry but
moist environment in its wake, with dewpoints remaining in the mid
60s at the surface meaning humid conditions continue with the
potential for fog. Low stratus clouds will also be an issue,
especially for areas east of a Worcester to Providence line. Lows
will be limited by the elevated dewpoints, in the mid to upper 60s.
Given very high astronomical tides a Coastal Flood Statement is in
effect for portions of eastern MA where pockets of very minor
coastal flooding or splashover is possible during tonight's high
tide.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday finally a pattern chance arrives with mid level ridging
building in with subsidence and drier weather resulting. We'll see
plenty of sun which, with 850 mb temps in the 16-18C range, will
result in highs much warmer than today, in the upper 80s to low 90s.
Model soundings indicate a layer of moisture at 850 mb which will
allow for widespread diurnal clouds to pop up by late morning but
more sun than clouds are expected. There will be enough moisture
present that with diurnal heating/instability present and some weak
convergence at the surface we could see a few pop up showers. Better
chance of staying dry, though. Dry conditions continue overnight
with clearing skies by sunset and loss of diurnal heating. However,
moist southerly flow at the surface will bring in the chance for fog
and low status to much of the region overnight.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Highlights...
* Drier Thu, but very warm and humid
* Risk for a few showers and thunderstorms increases Fri into early
next week, but with many hours of dry weather. High humidity, too.
Details...
Starting to get a little more focus on the details into this
weekend, but still have below average confidence from this weekend
into early next week. So kept the forecast more general to account
for the uncertainty.
Forecast still looking mainly dry for Thursday for most of our
region. There could be some afternoon spot showers across the
interior.
An approaching cold front Friday into Saturday should lead to
another round of showers. A different outcome has now become a
possibility, one where this front moves completely offshore by
Sunday and another front stalls well to our northwest. This would
still maintain the humidity and the risk for showers and
thunderstorms, but the main focus would not be across southern New
England. A weak surface low pressure now looks like it holds south
of our region into Tuesday. This shift of a significant synoptic
feature is why there is low confidence in the forecast details for
this weekend into early next week.
The heat continues into Thursday, before a general cooling trend
next weekend into early next week. Still quite humid through this
portion of the forecast.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18Z TAF Package
This afternoon: Moderate confidence.
MVFR-IFR cigs, with IFR likely across extreme eastern MA, though
confidence is low in how far inland the IFR will reach before
this evening. Showers/t-storms expected during the afternoon,
especially along and south of the Mass Pike, ending by 00Z.
Wind directions will be variable, mostly N-NE across northern/NE
MA and SW near the south coast as a quasi- stationary boundary
will lie across SNE.
Tonight: Moderate confidence.
Any lingering showers/t-storms near the south coast will
dissipate in the evening. Mainly VFR CT valley with improving
conditions overnight across rest of interior. However, IFR-
LIFR stratus and fog will persist across eastern MA/RI,
possibly improving late away from SE New Eng coast.
Wednesday: Moderate confidence.
VFR. Isolated shower/t-storm possible in the afternoon in the
interior but confidence is low. Light winds interior with sea-
breezes developing along the coast.
Wednesday night: High confidence.
VFR. Winds light and variable.
BOS Terminal...Moderate Confidence in TAF. T-storm risk
increases now through 22Z but probability is low. Better chance
appears to be south and SW of BOS where instability will be
greater.
BDL Terminal...Moderate Confidence in TAF.
Outlook /Thursday through Saturday/...
Thursday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Thursday Night: VFR.
Friday through Friday Night: Mainly VFR, with local MVFR
possible. Slight chance SHRA.
Saturday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, isolated TSRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Quiet boating conditions with light winds with gusts under 20 kt and
seas below SCA through Wednesday night. The main impact on the
waters will be poor vsby in fog today and lasting through Wednesday
night. Scattered t-storms are possible this afternoon into the
evening followed by dry weather overnight through Wednesday
night.
Outlook /Thursday through Saturday/...
Wednesday Night through Friday Night: Winds less than 25 kt.
Saturday: Winds less than 25 kt. Slight chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 2 AM EDT Wednesday for CTZ002>004.
MA...Flood Watch until 2 AM EDT Wednesday for MAZ003>005-010>013-
017>021-026.
RI...Flood Watch until 2 AM EDT Wednesday for RIZ001>007.
MARINE...None.
&&
SYNOPSIS...Belk/BW
NEAR TERM...BW
SHORT TERM...BW
LONG TERM...Belk
AVIATION...Belk/BW
MARINE...Belk/BW
HYDROLOGY...Hazardous weather outlook, Jul 4, 4:10 AM EDT, 11 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 410 AM EDT Tue Jul 4 2023 CTZ002>004-MAZ003>005-010>013-017-026-RIZ001-002-050815- Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA- Northern Worcester MA-Central Middlesex MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA- Northern Bristol MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI- 410 AM EDT Tue Jul 4 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ002-006>009-014>016-018>024-RIZ003>008-050815- Western Franklin MA-Western Essex MA-Eastern Essex MA- Western Hampshire MA-Western Hampden MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI-Block Island RI- 410 AM EDT Tue Jul 4 2023 This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-050815- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 410 AM EDT Tue Jul 4 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 4, 3:03 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Boston/Norton MA
303 PM EDT Tue Jul 4 2023
MAZ017-018-020-021-RIZ002-005-042000-
Northern Bristol MA-Southern Bristol MA-Southern Plymouth MA-
Western Plymouth MA-Bristol RI-Southeast Providence RI-
303 PM EDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of southwestern
Plymouth, central Bristol and east central Providence Counties
through 400 PM EDT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rehoboth, or near Pawtucket, moving east at 15 mph.
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Pawtucket, Taunton, East Providence, North Attleborough, Bridgewater,
Attleboro, Middleborough, Easton, Norton, Somerset, Barrington,
Swansea, East Bridgewater, Seekonk, Raynham, Rehoboth, Lakeville,
Hanson, Freetown and Halifax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4177 7111 4179 7112 4177 7112 4177 7134
4194 7136 4203 7088 4176 7084
TIME...MOT...LOC 1903Z 264DEG 12KT 4187 7126
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
BelkLocal storm report, Jul 4, 3:17 PM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
317 PM EDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Flood 1 W Providence 41.82N 71.44W
07/04/2023 Providence RI Fire Dept/Rescue
Corrects previous flash flood report from 1
W Providence. Corner of Valley St and
Atwells Ave is flooded and impassable.
relayed by amateur radio.
&&
ALLocal storm report, Jul 4, 3:20 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
320 PM EDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM Flood 2 E North Providence 41.87N 71.42W
07/04/2023 Providence RI Public
Social media report of May st in North
Providence has an estimated 2.5 feet of
water running over it.
&&
ALLocal storm report, Jul 4, 3:27 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
327 PM EDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM Flood Cranston 41.79N 71.44W
07/04/2023 Providence RI Fire Dept/Rescue
Park Ave at Pleasant St in Cranston closed
and impassable per fire dept. relayed by
amateur radio.
&&
ALLocal storm report, Jul 4, 3:37 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
337 PM EDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Dmg 1 SW Johnston 41.80N 71.49W
07/04/2023 Providence RI Broadcast Media
Tree down near Park Plaza Apartments in
Johnston. Police and EMS on scene as
injuries were reported though unclear how
many were injured or the extent of injuries.
Time estimated from radar.
&&
ALSpecial weather statement, Jul 4, 3:38 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
338 PM EDT Tue Jul 4 2023
MAZ017>022-042045-
Eastern Plymouth MA-Northern Bristol MA-Southern Bristol MA-
Southern Plymouth MA-Western Plymouth MA-Barnstable MA-
338 PM EDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of west central
Barnstable, southern Plymouth and east central Bristol Counties
through 445 PM EDT...
At 338 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lakeville, or 7 miles southeast of Taunton, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches.
Locations impacted include...
New Bedford, Fall River, Plymouth, Taunton, Barnstable, Dartmouth,
Bridgewater, Marion, Middleborough, Wareham, Sandwich, Bourne,
Raynham, Kingston, Carver, Lakeville, Acushnet, Freetown, Halifax and
Berkley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4169 7036 4170 7062 4175 7063 4173 7064
4174 7066 4171 7063 4174 7071 4173 7072
4171 7072 4172 7108 4195 7108 4197 7067
4194 7062 4195 7058 4192 7054 4181 7053
4176 7047 4174 7036
TIME...MOT...LOC 1938Z 269DEG 22KT 4183 7098
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BelkThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:44 PM EDT | Coastal Flood Statement | BOX | Barnstable, Essex, Norfolk, Plymouth | 5 hr |
| Jul 4, 4:12 AM EDT | Special Marine Warning | BOX | 48 min | |
| Jul 4, 11:12 AM EDT | Flash Flood Warning | BOX | Hampden | 4 hr |
| Jul 4, 11:41 AM EDT | Special Weather Statement | BOX | Hampden | 64 min |
| Jul 4, 11:54 AM EDT | Special Marine Warning | BOX | 66 min | |
| Jul 4, 3:03 PM EDT | Special Weather Statement | BOX | Bristol | 57 min |
| Jul 4, 3:07 PM EDT | Coastal Flood Statement | BOX | Essex, Norfolk, Plymouth | 11 hr |
| Jul 4, 3:10 PM EDT | Flash Flood Warning | BOX | Bristol, Plymouth | 2 hr |
| Jul 4, 3:38 PM EDT | Special Weather Statement | BOX | Plymouth | 67 min |
| Jul 4, 2:14 PM EDT | Special Weather Statement | BOX | Providence | 61 min |
| Jul 4, 2:43 PM EDT | Flash Flood Warning | BOX | Kent, Providence, Washington | 3 hr |
| Jul 4, 4:17 PM EDT | Special Weather Statement | BOX | Newport, Washington | 58 min |
Nearby
Flash Flood Warnings in Massachusetts, 2023Flash Flood Warnings in Rhode Island, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.